Signs and Symptoms: Overdosage with biperiden produces typical central symptoms of atropine intoxication (the central anticholinergic syndrome). Correct diagnosis depends upon recognition of the peripheral signs of parasympathetic blockade including dilated and sluggish pupils; warm, dry skin; facial flushing; decreased secretions of the mouth, pharynx, nose, and bronchi; foul-smelling breath; elevated temperature, tachycardia, cardiac arrhythmias, decreased bowel sounds, and urinary retention. Neuropsychiatric signs such as delirium, disorientation, anxiety, hallucinations, illusions, confusion, incoherence, agitation, hyperactivity, ataxia, loss of memory, paranoia, combativeness, and seizures may be present. The condition can progress to stupor, coma, paralysis, and cardiac and respiratory arrest and death.
Treatment: Treatment of acute overdose revolves around symptomatic and supportive therapy. If biperiden was administered orally, gastric lavage or other measures to limit absorption should be instituted. A small dose of diazepam or a short acting barbiturate may be administered if CNS excitation is observed. Phenothiazines are contraindicated because the toxicity may be intensified due to their antimuscarinic action, causing coma. Respiratory support, artificial respiration or vasopressor agents may be necessary. Hyperpyrexia must be reversed, fluid volume replaced and acid-base balance maintained. Urinary catheterization may be necessary.
Routine use of physostigmine for overdose is controversial. Delirium, hallucinations, coma, and supraventricular tachycardia (not ventricular or conduction defects) seem to respond. If indicated, 1 mg (half this amount for the children or elderly) may be given intramuscularly or by slow intravenous infusion. If there is no response within 20 minutes, and additional 1 mg dose may be repeated until a total of 4 mg has been administered, a reversal of the toxic effects occur or excessive cholinergic sign are seen. Frequent monitoring of clinical signs should be done. Since physostigmine is rapidly destroyed, additional injections may be required every one or two hours to maintain control. The relapse intervals tend to lengthen as the toxic anticholinergic agent is metabolized, so the patient should be carefully observed for 8 to 12 hours following the last lapse.
In overdosage, the peripheral effects become more pronounced and other symptoms such as hyperthermia, hypertension, increased respiratory rate, and nausea and vomiting may occur. A rash may appear on the face or upper trunk. Toxic doses also cause CNS stimulation marked by restlessness, confusion, excitement, ataxia, incoordination, paranoid and psychotic reactions, hallucinations and delirium, and occasionally seizures. However, in severe intoxication, central stimulation may give way to CNS depression, coma, circulatory and respiratory failure, and death.